Day +34 Health Update & not the wonderful type…
Health Update & not the wonderful type…
The picture posted this morning is not from today. It is actually from several weeks ago but I really wanted to share a bald photo! Since then, I have been struggling with severe facial swelling, muscle wasting in my extremities, truncal obesity, fat deposits between my shoulder blades and on my neck, loss of appetite, excessive sweating, muscle weakness, muscle pain, stomach pain, nausea at times, occasional dizziness, confusion, and extreme fatigue.
These symptoms we attributed to something known as Cushing’s syndrome, or high levels of cortisol in your system post prolonged high doses of steroids. This is a common symptom post transplant and will go away on its own after stopping steroids.
However, what we found out is that the difficulties I am having are from the exact opposite. My body has extremely low levels of cortisol. My adrenal system is not fully functioning.
Over the last decade with trying to manage my MS, I have had somewhere around 17 grams of steroids, 4 of which were in the months prior to going to Russia to keep me stable and able to travel after stopping my MS med at the time. Throughout the transplant process we were also given steroids. More than likely due to my past steroid use, somewhere between February and June, my body became both addicted and dependent on the steroids and turned off my adrenal system. Your adrenal system is responsible for producing vital hormones and nonessential hormones. Cortisol is one of those vital hormones that helps regulate metabolism and helps your body respond to stress.
Thankfully I finally had an appointment with an endocrinologist today. She attributed all my symptoms to both the steroid addiction and lack of functioning adrenal system (Similar to Addison’s disease but secondary to steroid use). Her explanation was that while on steroids my adrenal system went to sleep and has been unable to wake up since my last dose over 3 weeks ago. My cortisol levels have been depleting ever since. I was also adamantly told that if I don’t restart steroids, the effects are fatal.
So… I am back on steroids. 20mg of hydrocortisone in the morning and 20mg at night. The first month we will work on slowly weaning the evening dose and then reevaluate via blood work how/if my adrenal system is responding. This has to be a very slow weaning process to try to wake up my system. I was also warned though that some people never have any success at waking up their adrenal system and stay on steroids lifelong.
The prayer is now that in the next couple of months, I am successfully able to wean off of steroids with the result of a once again fully functional adrenal system.
Normal Ahna during treatment 6/16/16
Vaguely swollen Ahna 1 week post HSCT 7/11/16